New Mexico, 2005

Flash Flood in New Mexico, August 12, 2005

August 12, 2005 · NWS ABQ · 1 event in 1 county or zone

Heavy rain of an inch in less than 30 minutes flooded roads near Edgewood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy rain of an inch in less than 30 minutes flooded roads near Edgewood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 12, 2:06 AM MST, 10 hours 39 minutes earlier.

Area forecast discussion, Aug 12, 2:06 AM MST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 AM MDT FRI AUG 12 2005

.DISCUSSION...BETTER LATE THAN NEVER. MONSOONAL MOISTURE WILL BE ON
THE INCREASE OVER THE NEXT 48 HOURS ACROSS THE ENTIRE CWA AS UPPER
LEVEL LOW OVER THE CENTRAL BAJA PENINSULA PUMPS HIGH PW AND THETA-E
MOISTURE THIS WAY. THIS LOW LOOKS TO MOVE INTO NW OLD MEXICO SLOWLY
FILLING AS ANOTHER UPPER LOW DEVELOPS OVER SOUTHERN CALIFORNIA
KEEPING THE CWA UNDER A PERSISTENT MOIST SOUTH TO SOUTHWEST FLOW
THROUGH AT LEAST TUESDAY.  THE SECOND UPPER LOW TRACKS NEAR THE 4
CORNERS LATE TUESDAY POSSIBLY PRODUCING A DRY SLOT ACROSS THE
SOUTHWEST. AS THIS LOW LIFTS NE WEDNESDAY MID LEVEL DRY AIR LOOKS TO
INFILTRATE FROM THE WEST LOWERING POPS THROUGH THE END OF NEXT WEEK.
THIS IS ALL SPECULATIVE AS THE MAIN MOISTURE PLUME WILL BE NEARBY.
GFS AND DGEX INDICATES THE UPPER HIGH CENTERED OVER THE CENTRAL GULF
SOUTH AND A LOW PRESSURE TROUGH OVER THE WEST COAST ALLOWING FOR A
RETURN OF A SOUTHERLY FLOW AS EARLY AS THURSDAY.

IN THE SHORT TERM...SHOWERS AND THUNDERSTORMS SHOULD REFIRE THIS
AFTERNOON AND PERSIST WELL INTO THE EVENING. POPS WERE RAISED TO
LIKELY CATEGORY OVER THE WEST AND NORTHERN MOUNTAINS FOR THE
AFTERNOON WITH THE VALLEYS AND NORTHEAST SEEING HIGH POPS THIS
EVENING. HEAVY RAIN IS MENTIONED THIS AFTERNOON AND TONIGHT BUT NOT
CONFIDENT IN ISSUING A FLASH FLOOD WATCH AT THIS TIME. DAY CREW WILL
HAVE THE MORNING SOUNDINGS AND THE LATEST MODEL RUN TO REEVALUATE.
GFS IS PERSISTENT IN CONJURING UP ANOTHER MCS ACROSS THE NORTHEAST
TONIGHT WITH OVER 2 INCHES OF QPF. CHANCE POPS WILL REMAIN IN THE
FORECAST FOR ALL AREAS THROUGH MONDAY WITH SOME INITIAL DRYING IN THE
WEST TUESDAY. POPS COULD BE INCREASE TO LIKELY CATEGORY FOR PORTIONS
OF THE CWA SATURDAY AND SUNDAY AS THE ADVERTISED BACK COLD FRONT
MAKES ITS SELF PRESENT. THIS FRONT DOES NOT LOOK THAT IMPRESSIVE BUT
NONE THE LESS SHOULD ACT AS A GOOD FOCUS FOR CONVECTION. SURFACE
HIGH ALSO BUILDS INTO THE NE INCREASING UPSLOPE FLOW OVER THE SANGRES
AND EASTERN SLOPES. ALL LOOKS GOOD FOR OUR BEST SHOT A WIDESPREAD
SIGNIFICANT RAINS SO FAR THIS SUMMER.

FOR THE END OF THE FORECAST PACKAGE UNCERTAINTY RESIDES SO WILL
LEAVE SLIGHT CHANCE POPS IN FOR NOW AND WAIT TO SEE IF THE GFS
TRENDS TOWARDS A WETTER SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  84  62  85  62 /  40  40  30  30
GALLUP..........................  79  56  79  57 /  60  40  40  30
GRANTS..........................  79  56  79  55 /  60  60  40  30
GLENWOOD........................  87  58  86  58 /  40  40  40  30
CHAMA...........................  71  48  70  47 /  70  70  40  30
LOS ALAMOS......................  80  55  77  53 /  50  70  40  30
RED RIVER.......................  67  42  65  41 /  70  70  50  50
TAOS............................  76  54  74  50 /  40  60  50  30
SANTA FE........................  81  55  78  54 /  40  60  40  40
SANTA FE AIRPORT................  84  57  81  57 /  30  60  30  40
ESPANOLA........................  85  59  83  56 /  30  60  30  30
ALBUQUERQUE HEIGHTS.............  85  67  83  64 /  30  60  30  30
ALBUQUERQUE VALLEY..............  86  64  84  62 /  30  60  30  30
ALBUQUERQUE FOOTHILLS...........  84  63  82  61 /  30  60  30  40
ALBUQUERQUE WEST MESA...........  87  66  85  63 /  30  60  30  30
SOCORRO.........................  87  65  86  62 /  40  60  30  30
SANDIA PARK/CEDAR CREST.........  77  58  75  56 /  40  60  40  40
MORIARTY/ESTANCIA...............  81  56  79  53 /  50  60  40  40
CARRIZOZO.......................  86  61  84  59 /  30  60  30  30
RUIDOSO.........................  79  55  78  54 /  60  50  40  30
RATON...........................  78  53  75  53 /  60  70  50  50
LAS VEGAS.......................  77  54  76  52 /  70  60  50  50
ROY.............................  80  60  77  56 /  40  60  40  50
CLAYTON.........................  83  60  79  58 /  30  70  50  50
SANTA ROSA......................  87  63  84  59 /  30  60  40  50
TUCUMCARI.......................  89  64  85  62 /  30  60  30  50
FORT SUMNER.....................  88  64  85  62 /  20  40  40  50
CLOVIS..........................  89  63  86  61 /  20  40  40  50
PORTALES........................  90  64  87  61 /  20  40  40  30
ROSWELL.........................  94  68  90  65 /  20  30  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

49
Hazardous weather outlook, Aug 12, 5:00 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI AUG 12 2005

NMZ001>021-026-131200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL
STREAMS. AREAS WILL THE GREATEST POSSIBILITY OF HEAVY RAIN WILL BE
ACROSS THE WESTERN AND NORTHERN MOUNTAINS AND THE NORTHEAST. HEAVY
RAIN COULD MOVE INTO THE RIO GRANDE VALLEY AND ACROSS THE SANDIA AND
MANZANO MOUNTAINS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL
STREAMS. AREAS WITH THE GREATEST POSSIBILITY OF HEAVY RAIN SATURDAY
AND SUNDAY WILL BE ACROSS THE NORTHEAST QUARTER...WITH EMPHASIS ON
THE EASTERN SLOPES OF THE SANGRE DE CRISTOS...SANDIA MANZANO
MOUNTAINS...THE RATON MESA VICINITY AND THE SOUTH CENTRAL MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...CONTACT LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT ANY INSTANCES
OF FLOODING.

49

The radar

The Albuquerque radar (KABX), 60 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Santa Fe

When
August 12, 12:45 PM MST to 1:45 PM MST
Where
Santa Fe County, 2 mi E of Edgewood
Reported by
TRAINED SPOTTER
Coordinates
35.067, -106.167

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464864.